Ask the Doctor Home



 

"Pill Ghosts"

THE QUESTION

My problem is a little embarrassing to talk about, but I hope you can answer my concern. I am 42 years old and recently began taking a pill for high blood pressure. About a week after I started, I saw the actual pill in the toilet after a bowel movement. I was shocked. Why did this happen? Should I keep taking this pill?

THE ANSWER

Your questions are both interesting and important and your sense of shock is understandable since the pill you saw was quite possibly a "ghost."

A "pill ghost" is an undigested remnant of a pill (or capsule). It remains after the medicine contained within the pill has been removed. Think of a tea bag. It still looks like a tea bag after the tea is gone.

In recent years, the pharmaceutical industry has not only been inventing new medicines but also new methods to deliver these medicines. Many of the newer medicines are surrounded by coatings or capsules that are complex structures allowing the medicines contained therein to leach out over relatively long periods of time. These new delivery systems allow the pills to be taken less often during the course of the day. The coatings themselves are often digested, but occasionally they are not. They may pass through your system to be seen in stools as ghosts.

The problem with "pill ghosts," other than their startling appearance, is that you can’t always be sure, unless you analyze it, whether the medicine has been leached out as was intended or remains in the pill. If your blood pressure responds to the treatment, then quite possibly the pill is working.

Putting something into your mouth, whether it is food or medicine, does not necessarily mean that your body is absorbing it. When receiving a prescription, the pharmacist will usually identify whether the pill should be taken with meals or on an empty stomach. Some medicines are better absorbed in the acid environment of an empty stomach, while others are more effective in a buffered environment, that is, taken with foods. Many pills can be taken together, though some may actually interfere with the absorption of each other and need to be taken separately.

A drug that is better absorbed is likely to be more effective. From a practical point of view, efficiency is important since the cost of many new drugs is high. If taken properly, better results are more likely to occur at a lower dose and lower cost.

You shouldn’t be frightened by ghosts. When you see them, you should let your doctor know so he or she can decide whether your medicine might need to be changed. "Pill ghosts" are not a problem unless the pill fails to do its job.


Dr. Alan Berrick is a cardiologist and internist in the Granite Medical Group. His Ask the Doctor column appears every other Tuesday in the Health Section of The Patriot Ledger. Readers should send questions about general health topics to: Ask the Doctor, The Patriot Ledger, P.O. Box 9159, Quincy, MA 02169.

The information in this column is not intended to diagnose individual medical conditions. Readers should consult their own doctors with specific medical questions.


Home | Top of Page

Copyright 1999 Granite Medical Group